Alert archive / Iowa / Flash Flood Watches in 2006
Flash Flood Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Aug 18, 2006, 4:01 PM CDT for 18 counties in Iowa. It took effect at Aug 18, 2006, 5:00 PM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2006, 4:01 PM CDT (21:01 UTC)
- In effect from
- Aug 18, 2006, 5:00 PM CDT
- Expired
- Aug 18, 2006, 8:25 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KDMX 182101 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 401 PM CDT FRI AUG 18 2006 .A NEARLY STATIONARY FRONT ACROSS MISSOURI INTO KANSAS COMBINED WITH A SOUTHEAST MOVING COLD FRONT ACROSS IOWA WILL INCREASE THE LIKELIHOOD OF INTENSE RAINFALL OVER SOUTHERN IOWA. IAZ070>075-081>086-092>097-190515- /O.NEW.KDMX.FF.A.0002.060818T2200Z-060819T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET... INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 401 PM CDT FRI AUG 18 2006 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA... SOUTHEAST IOWA AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR... LUCAS...MADISON...MAHASKA...MARION...MONROE...RINGGOLD... UNION...WARREN AND WAYNE IN SOUTHEAST IOWA...DAVIS AND WAPELLO IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND TAYLOR. * THROUGH LATE TONIGHT * RECENT HEAVY RAINFALL IN THE AREA HAS INCREASED THE LIKELYHOOD OF FLASH FLOODING AS ADDITIONAL HEAVY RAINS ARE ANTICIPATED OVERNIGHT. * FLOODING OF STREAMS...CREEKS...LOW LYING AREAS AND ESPECIALLY COMMUNITIES IS POSSIBLE. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ MYERS
1 follow-up statement
000 WGUS63 KDMX 190125 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 825 PM CDT FRI AUG 18 2006 ...FLASH FLOOD THREAT HAS DIMINISHED ACROSS SOUTHERN IOWA OVERNIGHT... IAZ070>075-081>086-092>097-190230- /O.CAN.KDMX.FF.A.0002.000000T0000Z-060819T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET... INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 825 PM CDT FRI AUG 18 2006 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA... SOUTHEAST IOWA AND SOUTHWEST IOWA HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT HEAVY RAINFALL AND FLASH FLOODING ARE EXPECTED TO REMAIN SOUTH AND WEST OF IOWA. ISOLATED ADDITIONAL RAINFALL AMOUNTS UP TO ONE HALF INCH ARE POSSIBLE THROUGH DAYBREAK. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 18, 3:58 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 18, 3:58 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT FRI AUG 18 2006 .DISCUSSION... UPDATE. WILL BE ISSUING A FLASH FLOOD WATCH FOR THE SOUTHERN THREE TIER OF COUNTIES THROUGH 4 AM TONIGHT WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES POSSIBLE IN CONJUNCTION WITH RECENT HEAVY RAINS. && .PREVIOUS DISCUSSION... CONVECTIVE SYSTEM THAT DEVELOPED OVER SOUTHEAST MONTANA HAS MAINTAINED AND IS CURRENTLY RIDING DOWN THE INSTABILITY AXIS INTO NORTHWEST IOWA. CLEARING SKIES OVER PORTIONS OF CENTRAL AND WEST CENTRAL IOWA WILL AID IN KEEPING SOME INSTABILITY AHEAD OF THE SYSTEM. A POTENT SHORT WAVE IS MOVING ACROSS SOUTHWESTERN IOWA AND AM A LITTLE UNCERTAIN HOW THE SOUTHERN EXTENT OF THE COMPLEX WILL REACT AS IT MOVES INTO THE SUBSIDENCE REGION OF THE SHORT WAVE. DO EXPECT THE COMPLEX TO CONTINUE TO MOVE ACROSS THE FORECAST AREA TONIGHT WITH A FEW SEVERE STORMS POSSIBLE. THE COMPLEX WILL EVENTUALLY PUSH ALL OF THE PRECIPITATION SOUTH AND EAST OF THE AREA WITH LOW STRATUS AND FOG DEVELOPING IN THE WAKE OF THE SYSTEM. A STRONG LATE SUMMER COLD FRONT MOVES ACROSS IOWA ON SATURDAY AND THIS ALONG WITH STRATUS LINGERING MUCH OF THE DAY WILL LEAD COOL HIGHS AND NON DIURNAL TEMPERATURES DURING THE DAY. SOME DRIZZLE/SHOWERS ARE POSSIBLE HOWEVER WITH THE LOW LEVEL COLD AIR LEADING THE WAY...TOPS WILL BE VERY SHALLOW WITH THE MOISTURE FOCUSED BELOW 850 MB AND REDUCING INSTABILITY. HAVE THEREFORE REMOVED THE THREAT OF THUNDER. CANADIAN HIGH PRESSURE ENTERS THE REGION SATURDAY NIGHT. DESPITE THE DRY AIR IN PLACE ON SUNDAY...KEPT HIGHS TOWARD THE LOWER END OF GUIDANCE WITH HIGHS ONLY REACHING THE UPPER 70S WITH MIXING TO 850 MB. THE GFS HAS BEEN CONSISTENT THE PAST 3-4 RUNS BRINGING A BOUNDARY THROUGH ON TUESDAY AND CURRENTLY WILL MAINTAIN LOW POPS. THE GFS ENSEMBLES ARE IN DISARRAY BEYOND 150 HRS AND THIS COMBINED WITH PLACEMENT AND TIMING ISSUES WITH THE CANADIAN AND ECMWF FOR FEATURES EMBEDDED IN THE NORTHWEST FLOW...HAVE NO CONFIDENCE TO CHANGE THE PRECIPITATION TIMING FOCUS FROM WEDNESDAY NIGHT AND THURSDAY. EXPECT SEASONAL TEMPERATURES THROUGHOUT THE EXTENDED. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR THE SOUTHERN THREE TIER OF COUNTIES UNTIL 4 AM. && MYERS/DONAVON
Hazardous weather outlook, Aug 18, 5:55 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CDT FRI AUG 18 2006 IAZ044>050-057>062-070>075-081>086-092>097-191100- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 555 AM CDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT MUCH OF THE SOUTHERN HALF OF IOWA THIS MORNING. SOME STORMS WILL PRODUCE VERY HEAVY RAINS WITH RATES IN EXCESS OF AN INCH PER HOUR...AND 12 HOUR RAINFALL TOTALS LOCALLY UP TO SIX INCHES THROUGH NOON. THIS MAY RESULT IN FLOODING WITH PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS. SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE INTO TONIGHT. THESE MAY ALSO PRODUCE LOCALLY HEAVY RAINS...BUT NOT AS SIGNIFICANT AS WHAT IS EXPECTED THIS MORNING. A FEW STORMS MAY STILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL...BUT THE THREAT IS RELATIVELY LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE LOW CHANCES FOR NON-SEVERE THUNDERSTORMS SATURDAY EAST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND HEAVY RAINFALL AMOUNTS. THE POTENTIAL FOR SEVERE WEATHER ACTIVATION IS MINIMAL. IAZ004>007-015>017-023>028-033>039-191100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 555 AM CDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN HALF OF IOWA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH TONIGHT. A FEW STORMS MAY STILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL...AS WELL AS LOCALLY HEAVY RAINS...BUT THE THREAT IS RELATIVELY LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE LOW CHANCES FOR NON-SEVERE THUNDERSTORMS SATURDAY EAST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTERS MAY BE NEEDED TO REPORT HEAVY RAIN OR ACTIVATE FOR SEVERE WEATHER THROUGH TONIGHT...THE POTENTIAL IS RELATIVELY LOW. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:30 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 30 min |
| Aug 18, 3:01 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 44 min |
| Aug 18, 4:08 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 37 min |
Nearby
Flash Flood Watches in Iowa, 2006Every flash flood watch in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.